Colorado, 2023

Flash Flood and Flood in Colorado, June 16 to 19, 2023

June 16 to 19, 2023 · NWS GLD · 4 events in 2 counties and zones

In the early afternoon of the 16th, a system of thunderstorms formed in east central Colorado and progressed eastward. The strongest cells of this system remained south of I-70 through Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 16th, a system of thunderstorms formed in east central Colorado and progressed eastward. The strongest cells of this system remained south of I-70 through Colorado. Up to 1.75 inch diameter hail was reported from this system. Multiple reports of greater than 2 inches of rain were also reported with this system which caused flash flooding to occur in Cheyenne county. Another round of heavy rain occurred on the 17th which worsened the flooding that began on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 12:49 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 16, 12:49 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
149 PM MDT Fri Jun 16 2023

.SHORT TERM...(This evening through Saturday Night)
Issued at 147 PM MDT Fri Jun 16 2023

As of 2 pm CDT, 1 pm MDT, skies across the Tri-State Region ranged
from mostly clear along and east of Highway 25 to mostly cloudy over
northeastern Colorado. Winds are generally light and from the north,
though there does seem to be a prefrontal trough bisecting the are
leading to some variable wind directions in the southeastern part of
the forecast area. Temperatures ranged quite a bit this afternoon,
from the 60s in Yuma County Colorado to the mid 80s along Highway
283 in Kansas. At the surface, the previously mentioned prefrontal
trough extends from roughly Norton, KS to Tribune, Kansas, and the
cold front is lagging behind, positioned over the Nebraska Panhandle
and into northeastern Colorado. Aloft, a potent shortwave trough is
ejecting over the Plains, currently positioned over southwestern
Colorado and moving rapidly northeast. It is this shortwave trough
that is causing thunderstorms to quickly develop according to latest
GOES 16 satellite and WSR 88D radar imagery.

For the rest of the evening through tonight, widespread thunderstorm
activity is anticipated with everyone likely observing at least some
rain. Current mesoanalysis indicates quite an unstable environment
ahead of the cold front with SBCape of 1500-2500 j/kg, low level
lapse rates in excess of 8 C/km, and mid-level lapse rates up to 7
C/km. DCape, an indication of the damaging wind potential, is on the
rise and currently ranges from around 500 to around 1000 j/kg. Wind
shear is also now available for thunderstorms with 0-6 km bulk shear
analyzed at 25-40 kts, highest in Cheyenne County Colorado, and 0-3
km helicity of 50-100 m2/s2 also projected in the same area. With
the wind shear actually available for this event, we are expecting
more intense thunderstorms than what occurred yesterday as the wind
shear will help to organize and sustain the storms. Expecting
initial storms to be isolated to scattered with two areas of
development: 1. the Colorado Front Range extending into the Colorado
Plains, which is ongoing now, and 2. Along the prefrontal in
northwest Kansas and southwest Nebraska. The convection developing
over Colorado will be much more robust due to the available wind
shear, and we should see at least a few supercellular structures
initially. These storms will be capable of large hail, damaging
winds, and possibly a tornado or two given the low level wind shear.
LCLs are also favorable for potential tornado formation with values
between 1000-1250m. Eventually, storms are highly expected to form
into a bowing structure, likely as storms cross into Kansas around
to after 6 pm MDT. Once this bowing structure forms, damaging winds
would become the primary severe weather threat. Heavy rainfall and
flash flooding will also be a threat, and the Flood Watch for
excessive rainfall and flash flooding looks on track. Flash flooding
will be possible with both the supercells and bowing structure.
Storms will move across southwest Nebraska and northwest Kansas
through the evening hours, with most precipitation coming to an end
after midnight.

For tomorrow, yet another round of thunderstorms is anticipated,
some of which will be severe. It looks like a similar setup as
today, although the front positioning will be further south,
displacing the low level wind shear needed for tornado development
to around the Kansas/Oklahoma border. For our area, damaging winds
and large hail look to be the primary severe weather threats, and
precipitable water readings will be sufficient for heavy rainfall.
The Pwat readings do drop off, to around 1 inch instead of 1.25+
inches, but with heavy rainfall expected tonight, the ground being
saturated will compensate for the lower pwats and therefore keep the
flash flood threat alive. Storms should form along the Colorado
Front Range during the early afternoon, migrating through our
forecast area by late afternoon in eastern Colorado and the evening
hours for northwest Kansas and southwest Nebraska. Not totally sure
if we'll see the same size of complex tomorrow, but do think
organized thunderstorms should be anticipated with most of us under
the threat for more activity.

.LONG TERM...(Sunday through Friday)
Issued at 120 PM MDT Fri Jun 16 2023

Extended period will shift from the relatively cool conditions of
the past week to a warmer, potentially active pattern by the middle
of the week. H5 ridge will amplify over the area Sunday and Monday
leading to large scale subsidence and warming temperatures. Will be
the first two day period in a while where thunderstorms are not
expected in the afternoon and evening. Temperatures will continue to
warm through the week, and will likely be well above normal by
Tuesday with some of the warmest temperatures of the season expected.

While conditions will begin the period dry, think the threat for
thunderstorms will come back to the region fairly quickly as ridge
axis settles to the east of area, putting CWA on western periphery
with decent southwesterly flow aloft. GEFS ensembles indicate
afternoon CAPE values likely exceeding 2000 j/kg my mid week with
primary question being how strong capping inversion will be. Given
position of H5 ridge axis, think is is reasonable to assume that
cap can be overcome at times. With southeasterly flow at the
surface, shear profiles support severe storm organization and
would expect at least a round or two of severe weather after
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1152 AM MDT Fri Jun 16 2023

VFR conditions anticipated at both TAF sites for this afternoon,
but once storms arrive this evening, expect conditions to take a
dive. A very moist atmosphere will promote low cloud development,
and storms will produce heavy rainfall and reduced visibility as
they move through. Later in the TAF period, once the storms have
exited the region, we could see fog development and reductions in
visibility from this. Low clouds will remain until well after
sunrise tomorrow in a post frontal environment. Confidence in
storms is quite high as most forecast guidance shows storms
forming into a larger complex. KMCK could see isolated development
in the area earlier than presently advertised, so will be watching
for that potential and may need to amend TAFs if that trend were
to occur. Otherwise, waiting on the larger complex to move
through. At KGLD, mainly we're waiting on the bigger complex but
when that transition between more isolated to scattered storms
into the larger complex is a little more in doubt on precise
location/timing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 11 PM MDT this evening for KSZ013-027-041.

CO...Flood Watch until 11 PM MDT this evening for COZ091-092.

NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JRM
AVIATION...RRH
Hazardous weather outlook, Jun 16, 12:55 PM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
155 PM MDT Fri Jun 16 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
155 PM MDT Fri Jun 16 2023 /255 PM CDT Fri Jun 16 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are forecast this afternoon and
evening across the entire Tri-State region. Large hail to two inches
in diameter, damaging wind gusts to 70 mph, and even a tornado or two
are possible, especially along and south of Interstate 70.

Flash flooding is also possible tonight across the entire area. A
Flood Watch for a higher potential for flash flooding is in effect
for areas along and west of Highway 27, and along and south of
Interstate 70 from Noon MDT through 1100 pm MDT. Locally heavy
rainfall, combined with past rainfall and wet soils will create a
setup prime for flash flooding to occur.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Strong to severe thunderstorms are possible during the afternoon and
evening hours on Saturday. Large hail and damaging winds will be the
primary threats for these storms. Heavy rainfall and flash flooding
will also be possible, with areas having received heavy rainfall
tonight under the highest threat for potential flash flooding.

There are chances for scattered thunderstorms over the area from
Tuesday night on into the end of next week. Severe thunderstorms will
be possible Wednesday through end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely needed later today. Spotters are
encouraged to report any severe or significant weather to the
National Weather Service in Goodland via telephone or social media.

In the hours before

Special weather statement, Jun 16, 3:25 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
525 PM CDT Fri Jun 16 2023

KSZ003-004-015-016-162300-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
525 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern Norton,
northeastern Sheridan, southeastern Decatur and northwestern Graham
Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Morland, or 14 miles northeast of Hoxie, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Norton, northeastern Sheridan, southeastern Decatur and northwestern
Graham Counties, including the following locations... Penokee, New
Almelo and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3927 10032 3961 10042 3965 9991 3933 9984
TIME...MOT...LOC 2225Z 247DEG 19KT 3947 10021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

024
Special weather statement, Jun 16, 3:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
452 PM MDT Fri Jun 16 2023

COZ091-162315-
Kit Carson County CO-
452 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 5 miles southwest of Burlington, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Burlington around 510 PM MDT.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 427 and 450.
 Highway 385 between mile markers 179 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3950 10215 3935 10205 3924 10205 3915 10239
      3931 10249
TIME...MOT...LOC 2252Z 242DEG 19KT 3927 10236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Local storm report, Jun 16, 4:11 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
511 PM MDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      13 N Edson              39.51N 101.58W
06/15/2023                   Sherman            KS   NWS Employee

            Water was six inches to a foot deep across
            the road. Water has since receded. Flood
            waters moved a 30 foot tall cedar tree
            roughly 100 yards from laying against a
            brush pile into a fence line.

&&

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Kit Carson

When
June 16, 4:30 PM MST
Where
Kit Carson County, 8.05 mi S of Flagler Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.164, -103.061

Public report of pea to 0.75 inch hail.

Hail, Kit Carson

When
June 16, 5:00 PM MST
Where
Kit Carson County, 5.87 mi S of Seibert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.215, -102.875

Trained spotter reports hail up to golf ball size.

Flash Flood, Cheyenne

When
June 16, 6:00 PM MST to June 17, 12:00 AM MST
Where
Cheyenne County, 9.82 mi N of Cheyenne Wells to 9.22 mi N of Cheyenne Wells
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.962, -102.353

Multiple spotters reported water over road with videos. Water was estimated to be 6 inches over Highway 385 for about 100 yards.

Flood, Kit Carson

When
June 16, 9:00 PM MST to June 19, 6:00 PM MST
Where
Kit Carson County, 4.68 mi E of Flagler Arpt to 4.09 mi W of Seibert
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
39.287, -102.983

Park and Recreation reports County Road U is closed due to flooding. Other roads in the area are still closed due to flooding as well. The dam is overflowing excess water, but in no risk of failing. There is damage to the spillway at the dam due to excessive outflow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106059, 1106058, 1106060, 1106071.